[tabi] a health news letter article on unexpected side effects of medications

  • From: "Chip Orange" <Corange@xxxxxxxxxxxxxxx>
  • To: <tabi@xxxxxxxxxxxxx>
  • Date: Mon, 13 Jul 2009 11:22:52 -0400

Hi all,
I know a lot of blindness in Florida is related to aging.  I'm not sure
how many people on this list would be in this group, but I thought I'd
pass along the article below from a health news letter.  the article
discusses the problem of unexpected dimentia as a side effect of many
medications, usually taken by the elderly (the group in which dimentia
is often blamed):
Your Drugs May Give You Dementia

Maybe you think a diagnosis of dementia is your worst nightmare, but I'd
argue that even more gruesome is the possibility of being told you have
dementia, when in fact one simple step could reverse it quite simply.
"Pseudodementia" is far more common than you'd guess... and the cause
can often be found in your medicine cabinet.

Sam Gandy, MD, PhD, professor of neurology and psychiatry at the Mount
Sinai School of Medicine in New York City, sees many elderly patients
who seem to be suffering from Alzheimer's disease (AD) or other forms of
dementia... but may not be. He told me he believes as many as 10% of
those 65 and older believed to have dementia may actually be
experiencing side effects from medication. 

Sleeping pills are a common culprit. A good night's sleep often becomes
increasingly elusive for aging men and women, leading doctors,
sympathetic to their plight, to prescribe drugs such as zolpidem
(Ambien). These drugs trigger mental and physical lethargy -- that's why
they work -- but in some people that state of mind and body carries over
to the next day and impairs function, says Dr. Gandy. It's not just
prescriptions, either -- over-the-counter sleep-aids, which seem as
innocent as popping a vitamin, can also cause this problem. OTC
sleep-aids (including brands like Unisom Sleep Tabs, Tylenol PM and
Nytol Quickcap caplets) contain antihistamines, virtually all of which
can cause dementia-like symptoms.

Yet another common type of drug prescribed in elderly to promote sleep
and/or calm nerves are tranquilizers in the benzodiazepine class. This
includes lorazepam (Ativan), clonazepam (Klonopin), alprazolam (Xanax),
diazepam (Valium) and many more. Occasional use is okay, Dr. Gandy says,
but when people take such medications often, they can build up in the
system, leading to dementia-type symptoms. Dr. Gandy says if you are
going to take a "benzo," look for one with a short half-life such as
Ativan or Xanax rather than, say, Valium, which lingers much longer in
the body, thus making accumulation more likely.


Still other drugs used to treat frequent medical problems in the elderly
can slow cognition. These include some beta blocker drugs, prescribed
for a wide variety of problems such as high blood pressure, irregular
heart rhythm, migraine, angina and glaucoma. Also, anticholinergic drugs
are a problem -- these are prescribed to treat Parkinson's disease,
chronic obstructive pulmonary disease (COPD), some gastrointestinal
problems, urine retention and more. Although some studies seem to have
shown that statin drugs -- the world's top-selling pharmaceuticals,
prescribed to lower cholesterol levels -- help prevent dementia, there
is considerable anecdotal evidence of people developing dementia
symptoms after taking them -- with symptoms then vanishing when they
stop the drug. Drugs are often life-savers, but not all that much is
known about what happens in the body when they are used over long
periods, and most especially in combination with other medications. This
is one of the most important reasons why it is smart to take as few
medications as possible.

Yet another frequent cause of pseudodementia is not a drug, but rather
depression -- a condition that is particularly complicated in the
elderly, says Dr. Gandy, because they tend to isolate themselves and
often their depression symptoms closely resemble early-stage dementia.
In fact, he told me he has had experiences of trying to set up a
clinical trial for Alzheimer's Disease, only to discover that candidates
referred by their physicians actually suffered clinical depression, not
AD at all. Treating these patients with antidepressants also improved
their cognition, Dr. Gandy said. 


The resounding message is that no one should be quick to accept a
diagnosis of dementia as the cause of memory loss and/or confusion,
especially in an elderly individual. Call your doctor if you develop
memory problems soon after starting a new drug. Have your doctor
scrutinize all medications to see if one or the combination might be
causing the symptoms. Be sure your pharmacist has a complete list of all
medications taken, especially if they aren't all filled at the same
pharmacy. If it turns out that one or several of the drugs you take
could be the cause, Dr. Gandy advises working out a plan with your
doctor to withdraw from the drug or drugs for a month or so to see if
symptoms change. Finally, be very careful about any sleep aids, whether
OTC or prescription. 


Sam Gandy, MD, PhD, professor of neurology and psychiatry at the Mount
Sinai School of Medicine in New York City.

E-mail this Article
VU/h?a=49217> > 

Other related posts:

  • » [tabi] a health news letter article on unexpected side effects of medications - Chip Orange